Blizzard, Kittson
- When
- December 24, 10:51 AM CST to December 26, 9:01 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
As the area of low pressure stagnated over Iowa, it deepened and brought stronger north to northeast winds to the Red River Valley portion of northwest Minnesota. The combination of snow and strong winds brought whiteout conditions to this portion of northwest Minnesota.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As the area of low pressure stagnated over Iowa, it deepened and brought stronger north to northeast winds to the Red River Valley portion of northwest Minnesota. The combination of snow and strong winds brought whiteout conditions to this portion of northwest Minnesota. One rarity of the blizzard was the relatively warm temperatures (20s) that held throughout the event. Conditions finally improved on the morning of the 26th, but it took a long time to dig out from all the snow. Interstate 94 was closed for an extended period of time, with travel and all other activities essentially shut down. Many of the larger cities spent thousands of dollars on employee salaries, fuel, and maintenance costs for plowing snow. Storm total snowfall amounts generally ranged from one to two feet, with the most snow reported over the central Red River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 24, 3:44 AM CST, 7 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
344 AM CST THU DEC 24 2009
.SHORT TERM...
THE LONG DURATION STORM HAS STARTED. NEW MODEL DATA CONTINUES TO
BE VERY CONSISTENT AND SHOWS NO REASON TO DEVIATE FROM PRESENT
FCST OR SNOW TOTALS. RADAR SHOWS SEVERAL WAVES OF PCPN MOVING
NORTH-NORTHWEST IN LARGE MOISTURE FEED FROM LOUISIANA AND ARKANSAS
INTO IOWA AND MINNESOTA AND ERN ND. STILL A COMPLEX SYSTEM WITH A
STRONG UPPER LOW IN WRN TX AND A SEPARATE UPPER LOW MOVING
SOUTHEAST THRU MONTANA. LOW PRESSURE ASSOC WITH THE SOUTHERN STORM
WILL MOVE AS EXPECTED INTO MISSOURI AND THEN GET CAPTURED BY THE
SOUTHWARD MOVING MONTANA WAVE AND MOVE NORTH AND THEN WEST INTO
WESTERN IOWA ON FRIDAY. VERY UNUSUAL PATTERN. MOISTURE FEED MAY
GET CUTOFF FOR A WHILE THIS AFTN/EVE BEFORE LOW MOVES NORTH INTO
MISSOURI AND IOWA FRIDAY. THEN FRIDAY AND FRI NIGHT STILL LOOKS
LIKE THE WORST OF THE STORM BY FAR WITH WIND AND HVY SNOWFALL.
PREV STORM TOTAL SNOWFALL (FROM 6 PM WED TO SATURDAY MORNING) OF
10 TO 20 INCHES OVER THE FCST AREA STILL LOOK GOOD. MANY AREAS
WILL HAVE GOTTEN 1 TO 5 INCHES OF SNOW OVERNIGHT...LEAST IN THE
FAR NORTH AND NORTHEAST.
FOR TODAY...AT THE SFC TROUGH OF LOW PRESSURE WHICH HAS PASSED DVL
AND JMS IN THE PAST HOUR WILL CONTINUE TO MOVE SLOWLY EAST AND
ACTUALLY MODELS TAKE THE SURGE OF COLD AIR MORE SOUTH AND
SOUTHEAST THAN DUE EAST WITH THE TROUGH NR A GFK-FFM LINE BY 00Z
FRI. TEMPS WEST OF THE TROUGH WILL BE MUCH COLDER TODAY AND WEST
OF THE TROUGH SNOW MAY STOP FOR A WHILE. TONIGHT INTO FRIDAY WILL
SEE THE IMPACT OF THE MAIN STORM AS IT MOVES INTO MISSOURI/IOWA
AND WARMER AIR WILL SURGE BACK WEST AT THE SFC AND MID LEVEL
TROWAL DEVELOPS INTO ERN ND/NW MN BY 12Z FRI AND WITH PEAK MID
LEVEL WARMING AND TROWAL CONDITIONS FRI AFTN OVER ERN ND. THIS IS
WHEN PEAK SNOWFALL RATES WILL OCCUR. TROWAL WILL REMAIN IN PLACE
FRI NIGHT BUT BEGIN TO SHIFT WEST AS SFC SYSTEM BEGINS TO FILL
OVER IOWA. TROWAL WILL SLOWLY DISSIPATE ON SATURDAY OVER CNTRL ND
AS SYSTEM PULLS EAST.
AS FOR HEADLINES...BLIZZARD CONDITIONS ON FRIDAY AND FRIDAY NIGHT
LOOK BEST FOR FAR WRN AND SW FCST AREA AS MAX 850 MB WINDS OF
40-50 KTS OCCUR FROM MINOT-BISMARCK THEN INTO CNTRL/ERN SD. LOOK
FOR A NORTH-NORTHEAST WIND COMPONENT IN THE RED RIVER VALLEY WITH
SHALLOW MIXED LAYER SHOWING 30-35 KT AVBL. WITH SNOW FALLING...NO
DOUBT IT WILL BE BAD ON FRIDAY AND WE HAVE HIT BLIZZARD CONDITIONS
IN STATEMENTS AND ON THE WEB. AFTER COORD WITH ABR/MPX/FSD IDEA
WAS TO AVOID CONFUSION AND KEEP SIMPLE WINTER STORM WARNING
HEADLINE AND THEN IF NEEDED UPGRADE TO BLIZZARD WARNING. COULD GO
EITHER WAY WITH THIS AND ISSUE A BLIZZARD WATCH FOR ERN ND FOR
FRIDAY....BUT DECIDED TO GO WITH NEARBY OFFICE CONSENSUS. DAYSHIFT
CAN EVALUATE POTENTIAL AND TALK WITH SURROUNDING OFFICES FOR A
COORDINATED EFFORT ON WHEN TO GO BLIZZARD.
.LONG TERM...
ALL FOCUS ON SHORT TERM SO NO CHANGES MADE MONDAY AND BEYOND.
&&
.AVIATION...
VSBYS CONTINUE TO RUN IN THE 1-3 SM RANGE EARLY THIS MORNING WITH
CIGS MOSTLY 10-20 KFT. AS THE DAY PROGRESSES CAN SEE VSBYS
INCREASING MORE INTO THE MVFR RANGE AS SNOW WEAKENS A BIT. CIGS
WILL LIKELY FLUNCUTATE BTWN 10 KFT AND 25 KFT MUCH OF THE DAY.
WINDS AT FARGO MAY BECOME NORTHWEST THIS AFTN BUT LIKELY SHOULD
REMAIN EASTERLY OR NORTHEAST AT GFK...TVF AND BJI THRU THE DAY.
DVL WINDS WILL REMAIN NORTHWEST.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL NOON CST SATURDAY FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...WINTER STORM WARNING UNTIL NOON CST SATURDAY FOR MNZ001>003-007-
029.
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR MNZ027-028-
030>032-040.
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR MNZ004>006-008-
009-013>017-022>024.
&&
RIDDLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 708 AM CST THU DEC 24 2009 MNZ001>003-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-251315- WEST POLK-NORMAN-CLAY-WEST MARSHALL-WILKIN-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 708 AM CST THU DEC 24 2009 ...WINTER STORM WARNING IN EFFECT THROUGH NOON SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT 2 TO 5 INCHES OF SNOW WAS COMMON OVERNIGHT IN THE AREA. TODAY WILL SEE A LULL IN THE ACTION WITH SOME OCCASIONAL LIGHT SNOW...THEN HEAVIER SNOW WILL RETURN AFTER MIDNIGHT. NORTH WINDS WILL INCREASE TO 15 TO 30 MPH AFTER MIDNIGHT REDUCING VISIBLITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHRISTMAS DAY INTO FRIDAY NIGHT WILL SEE THE WORST CONDITIONS WITH SNOW...HEAVY AT TIMES...COMBINED WITH NORTH WINDS OF 20 TO 35 MPH CAUSING POOR VISIBILITY AND NEAR BLIZZARD CONDITIONS. AN ADDITIONAL 8 TO 12 INCHES CAN BE EXPECTED FROM MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT. THE SNOW WILL TAPER OFF SATURDAY AND END SATURDAY NIGHT OR EARLY SUNDAY. IT WILL STILL BE WINDY ON SATURDAY BUT THE WIND WILL DIMINISH SLOWLY ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CALL IN SNOWFALL REPORTS INTO THE NATIONAL WEATHER SERVICE IN GRAND FORKS. MNZ004>006-008-009-013>017-022>024-027-028-030>032-040-251315- KITTSON-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- 708 AM CST THU DEC 24 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT 2 TO 5 INCHES OF SNOW WAS COMMON OVERNIGHT IN THE AREA. TODAY WILL SEE A LULL IN THE ACTION WITH SOME OCCASIONAL LIGHT SNOW...THEN HEAVIER SNOW WILL RETURN AFTER MIDNIGHT. NORTH WINDS WILL INCREASE TO 15 TO 30 MPH AFTER MIDNIGHT REDUCING VISIBLITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHRISTMAS DAY INTO FRIDAY NIGHT WILL SEE THE WORST CONDITIONS WITH SNOW...HEAVY AT TIMES. AN ADDITIONAL 8 TO 12 INCHES CAN BE EXPECTED FROM MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT. THE SNOW WILL TAPER OFF SATURDAY AND END SATURDAY NIGHT OR EARLY SUNDAY. IT WILL STILL BE WINDY ON SATURDAY BUT THE WIND WILL DIMINISH SLOWLY ON SUNDAY. WINDS WILL BECOME NORTH TO NORTHEAST AT 15 TO 25 MPH ON CHRISTMAS DAY THROUGH SATURDAY CAUSING SOME BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CALL IN SNOWFALL REPORTS INTO THE NATIONAL WEATHER SERVICE IN GRAND FORKS. DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
927 AM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM SNOW 6 NE WADENA 46.50N 95.05W
12/24/2009 M5.0 INCH WADENA MN TRAINED SPOTTER
0857 AM SNOW CHURCHS FERRY 48.27N 99.19W
12/24/2009 M2.7 INCH RAMSEY ND CO-OP OBSERVER
&&
HOPKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
943 AM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM SNOW 1 E LANGDON 48.76N 98.35W
12/24/2009 M3.5 INCH CAVALIER ND CO-OP OBSERVER
&&
HOPKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 AM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 AM SNOW SEBEKA 46.63N 95.09W
12/24/2009 M4.0 INCH WADENA MN CO-OP OBSERVER
&&
HOPKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 AM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM SNOW PARK RIVER 48.39N 97.74W
12/24/2009 M5.0 INCH WALSH ND CO-OP OBSERVER
1013 AM SNOW ROTHSAY 46.47N 96.29W
12/24/2009 M3.0 INCH WILKIN MN CO-OP OBSERVER
&&
BHOPKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 AM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM SNOW NEW YORK MILLS 46.52N 95.37W
12/24/2009 M4.0 INCH OTTER TAIL MN CO-OP OBSERVER
&&
BHOPKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1047 AM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM SNOW EDMORE 48.41N 98.45W
12/24/2009 M3.0 INCH RAMSEY ND CO-OP OBSERVER
&&
BHOPKINSThe national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201777, 202054, 202055, 202056, 202057, 202058, 202059, 202060.